What do you do if you can’t keep you child’s blood sugar up due to illness? Here is a post on the specifics of treating low blood sugar, along with a free printable for your fridge or caregiver. What if they are low but they are vomiting and can’t eat or even sip anything with carbs? Mini glucagon may be the solution. Sometimes this can help you avoid having to go to the hospital. Discuss this with your endocrinologist before trying.
Mini-Dose Glucagon Doses for Children
Mini-dose glucagon is a way to give little burst of glucagon to help keep the glucose up. It is for low blood sugar when carbs are unable to be eaten or drank,. Using glucagon can cause vomiting so you can also try the melting peppermints or a shot of maple syrup or some concentrated juice.
Many endos do not recommend using mini-dose glucagon so be sure to ask your provider.
I have personally never used it, but hear about many people using it on the facebook group Parents of Type 1 Children.
Here is a great tutorial by McMaster Children’s Hospital on exact instructions and doses. For those that use mg/dl for blood glucose, 5.0 mmol/L converts to 90 mg/dl.
What is glucagon?
For those unfamiliar with glucagon, here’s a post on glucagon. Always keep a prescription of glucagon on hand and know how to use it!
This blog is for educational purposes only, do not change treatment without speaking with your physician.